Back to Ask the Diabetes Team Ask the Diabetes Team

From Texas, USA:

I am 46 year old male with pulmonary fibrosis and have been on prednisone for two years, currently 40 mg per day. I have been sweating and shaking a lot. A friend has a home glucose test machine. I have taken my blood sugar readings and they run between 188 and 220. Is this good, bad, etc.?


Medications such as steroids can sometimes cause changes in blood sugar levels. As a matter of fact, these medications that include prednisone and cortisone, antagonize the action of insulin and how long the elevated blood sugar levels will last depends in large part on the duration of the therapy and the size of the dose prescribed. Moreover, they can unmask a metabolic state of potential diabetes. In your case, where you don't give any information on family history for diabetes, the values of blood sugar (I assume fasting) you report will need careful examination by your doctor.


Additional comments from Dr. Quick:

Steroid medications (such as prednisone) can cause dramatically elevated blood sugar levels in people with diabetes (whether already diagnosed or not). In the present case, where you didn't know of the high sugar problem previously, it is very important that you call your doctor immediately, and get advice on what to do next.


Original posting 16 Mar 1998
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.